Breast Cancer Home > Herceptin and Depression
Side effects can occur with Herceptin, and depression has been reported in up to 6 percent of people taking the medication. However, because depression is also common in the general population and affects up to 25 percent of people with cancer, it is unclear if the medication is causing the depression or if other factors are contributing to the condition.
Herceptin and Depression: An OverviewSeveral side effects are possible for people taking Herceptin® (trastuzumab), and depression may be one of them.
In clinical studies, up to 6 percent of people taking the drug reported depression as a side effect. Depression was even more common when Herceptin was combined with chemotherapy medications. This data comes from clinical trials that extensively studied Herceptin in thousands of people and documented its side effects. However, given how common depression is within the general population (particularly in people with breast cancer), it is difficult to tell whether depression is caused by Herceptin, other factors, or a combination of both.
Herceptin and Depression: Understanding Clinical TrialsBefore most medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always carefully documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
However, sometimes it is unethical to not treat a condition. This is the case in cancer studies. Because it would be unethical to not treat breast cancer, Herceptin cannot be compared to a placebo ("sugar pill"). Therefore, it is difficult to tell if a side effect is due to Herceptin, other factors, or a combination of both.